Hail, Walker
- When
- January 24, 3:55 AM CST
- Where
- Walker County, 2.15 mi SSW of Pocahontas
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 33.840, -87.480
A cold front pushing through the region caused rain and thunderstorms across Central Alabama. A few of the storms produced large hail and damaging winds, as well as locally heavy rainfall that led to flooding.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BMX wrote it up.
A cold front pushing through the region caused rain and thunderstorms across Central Alabama. A few of the storms produced large hail and damaging winds, as well as locally heavy rainfall that led to flooding.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jan 23, 11:40 PM CST, 4 hours 15 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 1140 PM CST SAT JAN 23 2010 .UPDATE...AVIATION. && .DISCUSSION... SOUTHEAST WINDS ARE INCREASING ACROSS CENTRAL ALABAMA WITH A PEAK GUST OF 29 KNOTS REPORTED AT BIRMINGHAM AIRPORT. THERE HAVE BEEN SOME REPORTS OF DRIZZLE ACROSS AREA BUT NOTHING HAS BEEN HEAVY ENOUGH TO BE DETECTED BY AUTOMATED OBSERVING STATIONS. TEMPERATURES HAVE LIKELY REACHED THERE LOWEST POINT DUE TO STRONG WARM AIR ADVECTION AND READINGS WILL LIKELY REMAIN STEADY OR SLOWLY RISE OVERNIGHT. A LINE OF STRONG STORMS JUST PASSED THROUGH MEMPHIS TENNESSEE. THE GRADIENT WINDS AHEAD OF THE LINE ARE ACTUALLY STRONGER THAN THE WIND GUST ASSOCIATED WITH THIS LINE. LIFTED INDICES AHEAD OF THE CONVECTIVE LINE ARE STILL WELL ABOVE ZERO..AND COOLER BOUNDARY LAYER HAS NOT ALLOWED STORMS TO DEVELOP STRONG UPDRAFTS DESPITE LARGE SCALE LIFT. SURFACE DEWPOINTS ARE STILL IN THE 40S ACROSS CENTRAL ALABAMA...AND CONVECTIVE LINE WILL LIKELY WEAKEN AS IT TRACKS EASTWARD. FOR THIS REASON THE THREAT OF SEVERE STORMS HAS BEEN REMOVED FOR THE OVERNIGHT PERIOD. THERE IS STILL A CHANCE THE LINE COULD INTENSIFY ON SUNDAY EAST OF I-65 AS IT ENCOUNTERS HIGHER DEWPOINTS. 58/ROSE && .AVIATION...06Z TAF DISCUSSION. TAFS TO REMAIN IN IFR AND EVEN LIFR CONDITIONS OVER THE NEXT 12 TO 18 HOURS AS THE SYSTEM BEGINS TO MOVE THROUGH CENTRAL ALABAMA LATER THIS EVENING. CEILINGS ARE BEGINNING TO FALL TO RIGHT AROUND 1000 AND WILL EVENTUALLY DROP TO AROUND 700 FEET IN THE NEXT FEW HOURS. SOME LIGHT DRIZZLE IS ALSO IMPACTING THE NORTHERN SITES. FOR THE MOST PART NOT CAUSING AN IMPACT BUT DID INCLUDE IN THIS UPDATE. THE RAIN MAY ACTUALLY IMPACT THE SITES IN SEVERAL WAVES. FOR THE TAFS TRIED TO TIME THE INITIAL WAVE OF SHOWERS AND THUNDERSTORMS COMING IN FROM THE WEST. ALSO EXPECTING THIS LINE TO SLOW DOWN DURING THE DAY TODAY. IN REGARDS TO TIMING OF THE TSRA FOR THE SOUTH... DYNAMICS LOOK A LITTLE BETTER FOR ORGANIZED THUNDERSTORMS FOR MGM AND TO IN THE AFTERNOON SO ADDED THAT IN FOR THE FORECAST. THIS STRONG STORM SYSTEM TO OUR WEST WILL REALLY BEGIN TO TIGHTEN UP THE PRESSURE GRADIENT LEADING TO HIGH WIND GUSTS FROM THE SOUTHEAST THIS EVENING. THE WINDS WILL DECREASE BEHIND THE MAIN LINE OF SHOWERS AND THUNDERSTORMS. SOME LINGERING ISOLATED SHOWERS AND THUNDERSTORMS MAY DEVELOP AFTER 00Z...BUT LEFT OUT ANY MENTION FOR NOW. 16 && .BMX WATCHES/WARNINGS/ADVISORIES... WIND ADVISORY FOR ALL OF CENTRAL ALABAMA THROUGH 6 AM SUNDAY. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 1238 AM CST SUN JAN 24 2010 ALZ011>015-017>050-250638- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 1238 AM CST SUN JAN 24 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...TONIGHT. A WIND ADVISORY HAS BEEN ISSUED FOR ALL OF CENTRAL ALABAMA THROUGH 6 AM. SUSTAINED WINDS OF 15 MPH WITH GUSTS TO 30 ARE LIKELY. A LINE OF SHOWERS AND THUNDERSTORMS WILL MOVE INTO AND ACROSS WEST ALABAMA DURING THE OVERNIGHT HOURS. WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE AS THE LINE MOVES THROUGH THE AREA. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. THE LINE OF SHOWERS AND THUNDERSTORMS WILL PUSH INTO EAST ALABAMA BY LATE MORNING. THERE WILL BE A SMALL CHANCE OF SEVERE THUNDERSTORMS ASSOCIATED WITH THIS LINE ON SUNDAY AFTERNOON... MAINLY ALONG AND EAST OF A LINE FROM MONTGOMERY TO WEDOWEE. THE MAIN THREAT WILL BE DAMAGING WINDS. MINOR FLOODING IS POSSIBLE ALONG THE UPPER TOMBIGBEE RIVER SUNDAY NIGHT INTO MONDAY. PLEASE REVIEW THE LATEST RIVER STATEMENTS FOR MORE INFORMATION. BREEZY WEST WINDS WILL ONCE AGAIN DEVELOP BY MONDAY AFTERNOON. SUSTAINED WINDS MAY APPROACH 15 TO 20 MPH WITH HIGHER GUSTS. ANOTHER WEATHER SYSTEM COULD BRING STRONG STORMS INTO CENTRAL ALABAMA ON FRIDAY. TIMING AND INTENSITY OF THIS SYSTEM IS STILL IN QUESTION SO CHECK BACK WITH US FOR THE LATEST ON THIS NEXT SYSTEM. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT EXPECTED AT THIS TIME.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 115 AM CST SUN JAN 24 2010 ALZ011-012-240800- LAMAR-MARION- 115 AM CST SUN JAN 24 2010 ...SIGNIFICANT WEATHER ALERT FOR LAMAR AND MARION COUNTIES UNTIL 200 AM CST... AT 114 AM CST...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG THUNDERSTORM NEAR BEDFORD...OR 7 MILES SOUTHWEST OF SULLIGENT... MOVING NORTHEAST AT 55 MPH. WINDS UP TO 50 MPH ARE EXPECTED WITH THIS STORM. THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A WARNING IS ISSUED. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. 27
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
140 AM CST SUN JAN 24 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0130 AM LIGHTNING 5 NW HAMILTON 34.20N 88.04W
01/24/2010 MARION AL AMATEUR RADIO
HOUSE STRUCK BY LIGHTNING ON CR 25...FIRE DEPT EN ROUTE.
UNKNOWN DAMAGE AT THIS TIME.
&&
GOLDENSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 207 AM CST SUN JAN 24 2010 ALZ024-025-240830- JEFFERSON-SHELBY- 207 AM CST SUN JAN 24 2010 ...SIGNIFICANT WEATHER ALERT FOR JEFFERSON AND SHELBY COUNTIES UNTIL 230 AM CST... AT 206 AM CST...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG THUNDERSTORM NEAR MAYLENE...OR NEAR MONTEVALLO...MOVING NORTH AT 50 MPH. WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A WARNING IS ISSUED. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. 27
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 317 AM CST SUN JAN 24 2010 ALZ022-023-031-240945- GREENE-PICKENS-TUSCALOOSA- 317 AM CST SUN JAN 24 2010 ...SIGNIFICANT WEATHER ALERT FOR GREENE...PICKENS AND TUSCALOOSA COUNTIES UNTIL 345 AM CST... AT 315 AM CST...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG THUNDERSTORM 6 MILES WEST OF MANTUA...OR 10 MILES SOUTHEAST OF ALICEVILLE...MOVING NORTHEAST AT 70 MPH. PEA SIZE HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH INCLUDE... LEWISTON. BENEVOLA. PIONEER. ROMULUS. ECHOLA. BROWNVILLE. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. 27
The Columbus AFB radar (KGWX), 79 km away, was scanning. The volume nearest the first event began at 09:55 UTC.
3 flash flood, 3 thunderstorm wind, 2 hail. Local standard time, as filed.
As many as 6 roads in and around the city of Ohatchee were closed due to water flowing over them. Rock Springs had 2 to 3 feet of flowing water, and Horse Bend Road had 1 to 1.5 feet of flowing water.
A spotter with a hand held anemometer measured winds up to 70 mph near the Peach Park exit, at Interstate 65 and US-31 near Clanton.
Rainfall of 5.3 inches in a short time caused water to enter at least one house and flood it up to 2 inches.
Several trees and power lines were blown down.
Widespread flooding was reported around the city of Wedowee, and several roads had to be closed for several hours due to high water.
Several trees and large tree limbs were blown down around the cities of Valley and Lanett.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Alabama in 2010Every state in 2010This day in weather historyWarnings in Alabama, January 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 213094, 213095, 213113, 213099, 213102, 213100, 213103, 213104.